Q:

What causes C. difficile disease?

A:

Quick Answer

Treatment with antibiotics is a common cause of Clostridium difficile disease, according to MedicineNet. Antibiotics destroy certain healthy bacteria in the gut, and this causes the overgrowth of C. difficile bacteria, states Mayo Clinic. Patients with Crohn's disease and ulcerative colitis who have not taken antibiotics can also sometimes contract C. difficile, according to MedicineNet.

Continue Reading

Full Answer

Clostridium difficile is present in feces, and the bacterium may contaminate toilets, bathtubs and other surfaces, explains the Centers for Disease Control and Prevention. The bacteria survive on surfaces for long periods, and individuals who touch these surfaces and do not wash their hands may unknowingly swallow the bacteria, explains Mayo Clinic.

When patients take antibiotics to treat infections, these medications destroy both good and harmful bacteria, according to Mayo Clinic. This causes an imbalance of microorganisms in the gut, and C. difficile bacteria grow out of control, reports WebMD. The bacteria release toxins into the lining of the intestines, causing symptoms that can range from diarrhea to serious inflammation of the colon, according to the American College of Gastroenterology.

Antibiotics that usually cause C. difficile disease include clindamyacin and amoxicillin, notes MedicineNet. Others include penicillin, ampicillin and cephalosporins. Individuals who have been in the hospital and long-term care patients are at a higher risk of contracting C. difficile disease, according to WebMD. The condition is very common among older patients, as they tend to take a lot of antibiotics, states the Centers for Disease Control and Prevention.

Learn more about Conditions & Diseases

Related Questions

Explore